Abstract: Case Reports |


Maulik B. Patel, MD*; Emil Abramian, MD; Joel Spero, MD; Brian Carlin, MD; Navdeep Singh, MD
Author and Funding Information

Allegheny General hospital, Cranberry Township, PA


Chest. 2008;134(4_MeetingAbstracts):c5002. doi:10.1378/chest.134.4_MeetingAbstracts.c5002
Text Size: A A A
Published online


INTRODUCTION: Adrenal insufficiency related to adrenal hemorrhage is uncommon. Association of heparin induced thrombocytopenia (HIT) and antiphospholipid antibody syndrome (APL) with adrenal hemorrhage is well-known. However, combination of all three concomitantly presents the diagnostic and therapeutic challenge.

CASE PRESENTATION: A 49 yr old woman was transferred to our facility with hypotension. She initially presented with deep-vein thrombosis and pulmonary embolism. She was treated with unfractionated heparin and coumadin and transferred to a skilled nursing facility for rehabilitation. Her workup revealed APL with positive anticardiolipin antibodies (IgG and IgA). One week later, she developed tachycardia, chest pain, and shortness of breath. She was found to have an elevated troponin and underwent a cardiac catheterization after reversal of INR. Coronary arteries are patent. A repeat lower extremity Doppler performed revealed an extension of her deep vein thrombosis. She was treated with enoxaparin and then coumadin. Two days after initiating anticoagulation, she was found to have a decrease in her platelet count (95,000 from 222,000) and a platelet factor (PF4) ELISA test was strongly positive. Enoxaparin was discontinued and lepirudin was started with a target activated partial thromboplastin time (aPTT) of 45–60 seconds. The following day, she developed a sudden onset of hypotension. A baseline PTT was 46.6 sec (normal: 22–36 seconds) prior to any form of anticoagulation. A random cortisol level was 1.5 mcg/dl. A cosyntropin stimulation test was consistent with adrenal insufficiency. She was treated with hydrocortisone. An abdominal CT scan was performed (Figure 1). Figure 1: Contrast CT scan of the abdomen showing enlargement of both adrenal glands with a density of roughly 50 Hounsfield units. The right adrenal gland (arrow) measures 4 cm; the left adrenal gland measures 4.7 cm.

DISCUSSIONS: Adrenal insufficiency is commonly associated with hypotension. Clinical features of adrenal hemorrhage include abdominal pain (55%), hypotension (54%), fever (40%), nausea and vomiting (31%), weakness or fatigue (31%), and lethargy or altered mental status (19%). APL is characterized by clinical evidence of arterial or venous thrombosis associated with thrombocytopenia. HIT is characterized by a fall in platelet count by fifty percent of the baseline count associated with exposure to heparin caused by platelet activating antibodies. Bilateral adrenal hemorrhage has been described as a finding characteristic of the thrombotic complications associated with HIT in up to 5%. The association of adrenal insufficiency and thrombotic disease due to either APL or HIT is related to the unique nature of the vascular anatomy of the adrenal glands. The treatment of thrombotic complications associated with HIT includes the use of non-heparin products such as direct thrombin inhibitors (e.g. argatroban, bivalirudin, and lepirudin) and the anti-Factor Xa (FXa) inhibitor (fondaparinux). Argatroban and lepirudin are administered intravenously and require laboratory monitoring with the aPTT to maintain the appropriate anticoagulation level. A laboratory method of monitoring patients with APL in the presence of an elevated aPTT is the dilute thrombin time monitoring. This monitoring system is not widely available and limited data exists in terms of its efficacy. Fixed dose weight based argatroban regimen without laboratory monitoring is one potential management strategy with limited experience. Use of fondaparinux has been reported to successfully bridge to warfarin anticoagulation in a small group of critically ill patients in whom HIT was suspected without any laboratory monitoring. Our patient was successfully treated with fondaparinux.

CONCLUSION: Hypotension secondary to adrenal hemorrhage is an unusual complication associated with heparin induced thrombocytopenia. Adrenal vein thrombosis is the mechanism causing such hemorrhage. Anticoagulation with either direct thrombin inhibitors or anti-FXa inhibitors should be considered. Due to inability to monitor direct thrombin inhibitors in setting of elevated aPTT with APL and HIT, fondaprinux may be used.

DISCLOSURE: Maulik Patel, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 27, 2008

4:15 PM - 5:45 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
[2016 review on catastrophic antiphospholipid syndrome]. Presse Med Published online Sep 8, 2016;
Direct oral anticoagulants in hypercoagulable states. J Thromb Thrombolysis Published online Sep 8, 2016;
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543